Alert archive / Idaho / Tornado Warnings in 2009

Tornado Warning 3, NWS Pocatello, ID

August 6, 2009Custer County, Idaho

NWS Pocatello, ID issued this tornado warning at Aug 6, 2009, 1:12 PM MDT for Custer County, Idaho. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2009, 1:12 PM MDT (19:12 UTC)
Expired
Aug 6, 2009, 1:30 PM MDT
In force
18 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Custer County, ID

The radar

The Boise radar (KCBX), 185 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 12:34 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KPIH 061912
TORPIH
IDC037-061930-
/O.NEW.KPIH.TO.W.0003.090806T1912Z-090806T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO
112 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...

* UNTIL 130 PM MDT

* AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  CUSTER...OR 22 MILES NORTHEAST OF STANLEY...MOVING NORTHEAST AT 40
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN IDAHO.

&&

LAT...LON 4464 11429 4437 11469 4449 11487 4466 11465
      4464 11460 4462 11458 4459 11459 4457 11455
      4460 11451 4459 11448 4463 11444 4467 11439
      4470 11438 4472 11440
TIME...MOT...LOC 1912Z 224DEG 36KT 4450 11469

$$
1 follow-up statement
000 
WWUS55 KPIH 061932
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
132 PM MDT THU AUG 6 2009

IDC037-061942-
/O.EXP.KPIH.TO.W.0003.000000T0000Z-090806T1930Z/
CUSTER ID-
132 PM MDT THU AUG 6 2009

...THE TORNADO WARNING FOR NORTH CENTRAL CUSTER COUNTY HAS EXPIRED...

LOCATIONS AFFECTED INCLUDE...MAINLY RURAL AREAS OF NORTHERN CUSTER 
COUNTY.

THE STORM HAS MOVED IN LEMHI COUNTY...THEREFORE THE WARNING HAS BEEN 
ALLOWED TO EXPIRE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN IDAHO.

LAT...LON 4464 11429 4437 11469 4449 11487 4466 11465
      4464 11460 4462 11458 4459 11459 4457 11455
      4460 11451 4459 11448 4463 11444 4467 11439
      4470 11438 4472 11440
TIME...MOT...LOC 1912Z 224DEG 36KT 4450 11469

$$

JKEYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 6, 10:52 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 10:52 AM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1052 AM MDT THU AUG 6 2009

.UPDATE...RESENT TO INCLUDE FLASH FLOOD WATCH FOR REMAINDER OF
TODAY. DMH

&&

.PREV DISCUSSION... /ISSUED 1015 AM MDT THU AUG 6 2009/

UPDATE...COMPLICATED SCENARIO SHAPING UP FOR TODAY INTO FRIDAY.
PER SAT IMAGERY EASTERN IDAHO UNDER DRY SLOT WITH CLEA SKIES OVER
MOST OF THE FCST AREA. THIS COULD POSE A SIGNIFICANT PROBLEM DUE
TO SHORTWAVE AND MOISTURE SPINNING INTO REGION TODAY AHEAD OF
OPENING UPPER LOW. VARIOUS INGREDIENTS COMING TOGETHER FOR
POTENTIAL FOR SEVERE WEATHER...TRANSITIONING TO HEAVY RAIN EVENT
INTO FRIDAY UNDER UPPER TROUGH FOR CENTRAL MOUNTAINS. HAVE MADE A
FEW MINOR ADJUSTMENTS TO GRIDS FOR TODAY MAINLY TO ADD STRONGER
WORDING FOR THUNDERSTORMS. WILL TRY TO COMPLETE FORECAST GRIDS AS
QUICKLY AS POSSIBLE FOR PENDING RADAR WATCH THIS AFTERNOON. DMH

PREV DISCUSSION... /ISSUED 305 AM MDT WED AUG 5 2009/

DISCUSSION...DEEP UPPER LOW OVER NRN CA THIS MORNING IS EXPECTED TO
DRIFT NE INTO ID BY FRI MORNING. THIS WILL RESULT IN A SIGNIFICANT
CHANGE TO THE WEATHER PATTERN. FOR TODAY...SW UPPER WINDS WILL
INTENSIFY WITH THE APPROACH OF THE UPPER LOW. COOLING UPPER TEMPS
WILL FURTHER DESTABILIZE THE AIRMASS THIS AFTN. AS A RESULT...SOME
OF THE TSTMS THIS AFTN AND EVE MAY GET A LITTLE STRONG WITH GUSTY
WINDS AND HAIL.

AS THE UPPER LOW MOVES CLOSER...PRECIP WILL REMAIN FAIRLY WIDESPREAD
THRU FRI NIGHT. MOST LOOKS TO BE IN THE CEN MTNS. NAM MODEL IS
RUNNING HIGH QPF NUMBERS OVER THE CEN MTNS TODAY THRU FRIDAY NIGHT
.BUT HAVE TEMPERED THOSE NUMBERS SOMEWHAT. JUST SEEMED TOO HIGH.
WITH STRONG SOUTHERLY FLOW...THE HIGHEST PRECIP AMOUNTS SHOULD BE IN
THE CEN MTNS AND UPPER SNAKE HIGHLANDS...WITH THE LOWEST AMOUNTS
OVER THE SOUTHERN HIGHLANDS AND THE ADJACENT SNAKE RIVER PLAIN.
PRECIP WILL TAPER OFF BY SATURDAY AS THE UPPER LOW MOVES OUT OF THE
AREA. WEAK ZONAL FLOW BECOMES DOMINANT ON SUNDAY...WITH THE FLOW
TURNING TO THE SW ON MONDAY. THIS PATTERN REMAINS THRU THE REST OF
THE FCST PERIOD...WITH ONLY LOW CHC POPS IN THE NRN MTNS.

TEMPS WILL BE SIGNIFICANTLY COOLER ON FRI...WITH THE HIGHEST TEMPS
ONLY TOPPING OUT IN THE UPPER 60S. COOL TEMPS WILL REMAIN THRU THE
WEEKEND...WITH SOME MODERATION ON SUNDAY. HEDGES

AVIATION...SHOWERS AND THUNDERSTORMS BECOME SCATTERED TO NUMEROUS
TODAY AFTER 20Z WITH PACIFIC LOW MOVING INLAND. SURFACE LOW PRESSURE
CENTER MOVES FROM NEAR KENV TO NEAR KRXE BY 06Z WITH ADDITIONAL
WAVES ON THAT FRONTAL BOUNDARY POSSIBLE. THUNDERSTORM WIND GUSTS TO
55 MPH WITH SMALL HAIL POSSIBLE. SPC HIGHLIGHTS SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON. CONDITIONS WILL GENERALLY BE
VFR EXCEPT VICINITY OF MOUNTAINS AFTER 21Z. MVFR CEILINGS BECOME
SCATTERED WITH SHOWERS OVERNIGHT AS THE UPPER LOW TRACKS THROUGH THE
CENTRAL IDAHO MOUNTAINS. BREEZY SOUTH TO WEST WINDS IN THE SOUTH
CENTRAL HIGHLANDS...EASTERN HIGHLANDS AND SNAKE PLAIN 21Z TO 12Z. RS

FIRE WEATHER...A STRONG PACIFIC LOW PRESSURE SYSTEM MOVES INLAND
TODAY AND TRACKS THROUGH CENTRAL IDAHO TONIGHT AND FRIDAY WITH A
VARIETY OF CHANGING WEATHER. THE ASSOCIATED SURFACE LOW WILL TRACK
FROM NEAR WENDOVER AT NOON TIME TO NEAR REXBURG AROUND MIDNIGHT
TONIGHT. SOUTHERLY WINDS BECOME BREEZY BY 2100 HOURS THIS AFTERNOON
FROM THE SOUTHERN SAWTOOTH TO THE TARGHEE FOREST. WINDS SHIFT TO
WESTERLY IN THE MIDDLE SNAKE RIVER VALLEY ABOUT 2300 HOURS AND
REMAIN BREEZY THROUGH EARLY FRIDAY MORNING.  SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON WITH ISOLATED SEVERE THUNDERSTORMS
POSSIBLE. WETTING RAINS BECOME LIKELY IN THE CENTRAL MOUNTAINS THIS
AFTERNOON WITH MOST ALL MOUNTAINS HAVING A CHANCE OF HEAVY
PRECIPITATION AS THE LOW TRACKS NORTHEAST. A SHARP COOL DOWN TO THE
60S IS EXPECTED FRIDAY. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031-
032.

&&
Hazardous weather outlook, Aug 6, 4:10 AM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
410 AM MDT THU AUG 6 2009

IDZ017>025-031-032-071015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
410 AM MDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
THE CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. ELSWHERE...
SCATTERED THUNDERSTORMS ARE EXPECTED. THERE IS THE POSSIBILITY FOR
AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON AND EVENING IN CENTRAL AND EASTERN IDAHO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE CENTRAL MOUNTAINS
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 6, 11:50 AM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1150 AM MDT THU AUG 6 2009

IDZ018-061830-
CUSTER ID-
1150 AM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 1230 PM MDT

AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ATLANTA..MOVING NORTHEAST AT 35
MPH. THIS STORM IS MOVING TOWARD STANLEY AND THE SAWTOOTH MOUNTAINS
INCLUDING ALTURAS...PETTITT...REDFISH AND STANLEY LAKES.

IF YOU ARE IN THE AREA FROM SAWTOOTH CITY TO LOWER STANLEY OR WEST
OF THAT LINE...YOU ARE IN AN AREA WHERE WEATHER WARNINGS MAY BE
ISSUED WITHIN THE NEXT HALF HOUR OR SO.

HAIL UP TO THE SIZE OF NICKELS HAS OCCURRED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CUSTER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4441 11522 4444 11523 4459 11517 4431 11467
      4394 11495 4394 11497 4399 11498 4401 11503
      4403 11505 4408 11500 4411 11505 4413 11502
      4420 11516 4427 11517 4432 11527
TIME...MOT...LOC 1745Z 223DEG 31KT 4382 11532
Local storm report, Aug 6, 12:59 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1259 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             ENE STANLEY             44.22N 114.93W
08/06/2009  M0.50 INCH       CUSTER             ID   TRAINED SPOTTER

            3/8 TO 1/2 INCH HAIL. VERY HEAVY RAIN. NORTHWEST WINDS AT
            12 MPH. TEMPERATURE 50 DEGREES. MOUNTAIN TOPS OBSCURED.

1249 PM     HAIL             STANLEY                 44.22N 114.94W
08/06/2009  M0.50 INCH       CUSTER             ID   OTHER FEDERAL

            HAIL AND HEAVY RAIN WITH WINDS FROM NORTH NORTHWEST AT
            12-15 MPH WITH GUSTS TO 18 MPH.

&&

GWICKLUN
Local storm report, Aug 6, 1:05 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
105 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HEAVY RAIN       ENE STANLEY             44.22N 114.93W
08/06/2009  M0.82 INCH       CUSTER             ID   TRAINED SPOTTER

            HEAVY RAIN FELL WITHIN AN HOUR. STILL SPRINKLING AT TIME
            OF REPORT.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:10 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Custer, Lincoln58 min
Aug 6, 10:52 AM MDTFlash Flood WatchPIH8 hr
Aug 6, 11:50 AM MDTSpecial Weather StatementPIH40 min
Aug 6, 12:04 PM MDTSevere Thunderstorm WarningPIHCuster56 min
Aug 6, 12:21 PM MDTTornado WarningPIHCuster24 min
Aug 6, 12:43 PM MDTTornado WarningPIHCuster32 min
Aug 6, 1:03 PM MDTSevere Thunderstorm WarningPIHCuster42 min
Aug 6, 1:39 PM MDTSpecial Weather StatementPIHBonneville51 min
Aug 6, 1:52 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville38 min
Aug 6, 2:18 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou42 min
Aug 6, 2:29 PM MDTSevere Thunderstorm WarningPIHFremont, Madison46 min
Aug 6, 2:41 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison, Teton49 min
Aug 6, 2:49 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou41 min
Aug 6, 2:58 PM MDTSevere Thunderstorm WarningPIHFremont, Madison, Teton47 min
Aug 6, 3:19 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Butte, Cassia, Minidoka and 2 more41 min
Aug 6, 3:33 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton29 min
Aug 6, 3:37 PM MDTSpecial Weather StatementPIHBlaine, Butte, Custer, Lincoln38 min
Aug 6, 3:44 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson39 min
Aug 6, 4:02 PM MDTSpecial Weather StatementPIHBingham43 min
Aug 6, 4:16 PM MDTSevere Thunderstorm WarningPIHCuster29 min
Aug 6, 4:41 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Clark, Jefferson49 min
Aug 6, 4:51 PM MDTSevere Thunderstorm WarningPIHCuster24 min
Aug 6, 5:03 PM MDTSevere Thunderstorm WarningPIHClark27 min
Aug 6, 5:20 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson25 min
Aug 6, 5:52 PM MDTSpecial Weather StatementPIHCuster53 min

Nearby

Tornado Warnings in Idaho, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.